Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 155, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2018, 1:49 PM CDT for Jackson County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 1:49 PM CDT (18:49 UTC)
- Expired
- Jul 19, 2018, 2:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 15 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 1:53 PM CDT | HAIL 1.25 | 2 Sse Independence, MO | |
| Jul 19, 2:16 PM CDT | HAIL 1.75 | Lee'S Summit, MO | |
| Jul 19, 2:16 PM CDT | HAIL 2 | 3 E Lee'S Summit, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 11:22 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.8
The text
As transmitted.
775
WUUS53 KEAX 191849
SVREAX
MOC095-191930-
/O.NEW.KEAX.SV.W.0155.180719T1849Z-180719T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
149 PM CDT THU JUL 19 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Jackson County in west central Missouri...
* Until 230 PM CDT.
* At 149 PM CDT, a severe thunderstorm was located over Raytown,
moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Grain Valley, Oak Grove, Greenwood, Sugar Creek, Lake Lotawana,
Lake Winnebago, Lone Jack, Lake Tapawingo, Unity Village and
Tarsney Lakes.
This includes the following highways...
Interstate 70 in Missouri between mile markers 8 and 25.
Interstate 470 between mile markers 5 and 16.
Interstate 435 between mile markers 61 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3884 9440 3904 9454 3915 9439 3898 9411
3892 9411 3883 9428
TIME...MOT...LOC 1849Z 320DEG 14KT 3904 9445
HAIL...1.75IN
WIND...60MPH
$$
Laflin1 follow-up statement
512
WWUS53 KEAX 191909
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
209 PM CDT THU JUL 19 2018
MOC095-191930-
/O.CON.KEAX.SV.W.0155.000000T0000Z-180719T1930Z/
Jackson MO-
209 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN JACKSON COUNTY...
At 208 PM CDT, a severe thunderstorm was located over Lee's Summit,
moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Ping pong size hail was reported
in south Independence.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown, Grain
Valley, Oak Grove, Greenwood, Lake Lotawana, Lake Winnebago, Lone
Jack, Lake Tapawingo, Unity Village and Tarsney Lakes.
This includes the following highways...
Interstate 70 in Missouri between mile markers 16 and 25.
Interstate 470 between mile markers 6 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3884 9440 3900 9448 3907 9426 3898 9411
3892 9411 3883 9428
TIME...MOT...LOC 1908Z 332DEG 22KT 3894 9438
HAIL...1.75IN
WIND...60MPH
$$
LaflinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:57 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 19, 12:57 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1257 PM CDT Thu Jul 19 2018
.Mesoscale Discussion...
Issued at 1257 PM CDT THU JUL 19 2018
Fairly impressive severe thunderstorm activity earlier this
morning with a 78 mph wind gust reported at Whiteman AFB in
eastern Johnson County. This convection spawned a well-defined
outflow boundary that has worked west into the greater KC Metro
area, with both GOES-16 and EAX radar trends showing numerous
cloud streets filtering into the boundary signifying strong low-
level convergence. With dewpoints residing in the lower 70s this
afternoon in an uncapped airmass, afternoon MLCAPE values have
soared above 4000 J/kg per latest RAP analysis. Considering upper
wave to our north is brushing northern Missouri and eastern
Kansas, expect a gradual increase in large-scale ascent over the
region as we head into the afternoon hours. Couple this with the
aforementioned outflow boundary serving as a focusing mechanism,
widespread thunderstorm development is expected as we progress
through the afternoon hours. Large hail and wind gusts in excess
of 60 mph will be the main threats as a unidirectional wind
profile supports splitting supercells. Isolated tornadoes will
also be possible in response to strong enhanced 0-1 km vorticity
along the lingering outflow boundary.
&&
.Discussion...
Issued at 329 AM CDT THU JUL 19 2018
Early morning radar trends indicate a weakening MCS moving into
far northwest Missouri and southeastern Nebraska. Helping to
sustain this MCS is a shortwave disturbance embedded within the
northwest flow aloft. This disturbance will continue to drop
southeast through the morning, which will allow for chances of
scattered convection to continue through at least the morning
hours across northern Missouri, southward to around the Missouri
River. As scattered convection fires through the morning hours,
there will likely be a sufficient wind profile to bring some
organized storm structures. Since we are looking at early day
convection, it's unlikely at this point that these storms will be
truly surface based, especially considering the light wind field
and the lack of surface heating through the early part of the day,
so perhaps the most prevalent threat with any of this convection
would be hail, as well as localized heavy rain and lightning.
The remainder of the day will be rather conditional, especially
regarding the temperatures, as well as potential instability. It's
probable that the morning convection will keep cloud cover in
place for a good portion of the day, which will stymie the
temperatures. Conceptually, it's hard to imagine temperatures
getting well into the 90s, and model guidance has started to back
off of the mid/upper 90s that they have indicated for the last
few forecast runs, so a downtrend in daytime highs seems
appropriate. Have avoided going too much lower, in order to keep
some consistency with previous forecasts, so heat indices for the
day could possibly get back to around 100 degrees, so have kept
the heat advisory in place. Day shift may need to reassess its
necessity through the morning hours after monitoring the
convection/cloud trends. Aside from the temperatures the clouds
could keep instability a bit more subdued than otherwise. This is
important because in the wake of the morning shortwave disturbance
a surface boundary is expected to slide into the area, which may
kick off another round of thunderstorms Thursday afternoon. This
frontal boundary may end up stalling somewhere near the MO River,
which could keep chances for rain going through the overnight
hours. PWAT values are still pretty high, on the order of 2", so
any storm will have very efficient rain rates, which will lead to
localized high rainfall amounts, perhaps on the order of several
inches. This could lead to areas of localized flooding. Overall
confidence in this forecast is low to medium. Confidence in
scattered thunderstorms through the day is medium to high, but the
coverage will likely be scattered enough that predicting where the
highest impacts will be felt is almost impossible at this point.
Also, given some of the parameters in place regarding the
potential instability and shear it's possible that some of these
storms could be on the strong to severe side.
A pretty major pattern change takes place for Friday, into the
weekend and beyond. The surface frontal boundary slides far enough
south, so as to put the best convergence well south of the
forecast area. By the weekend and into next week, there will be a
heavy influence from a surface ridge, which will encroach the area
by the weekend. This ridge should provide a bit of a drier and
cooler trend for that period.
&&
.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1257 PM CDT THU JUL 19 2018
Main concern this afternoon involves convective potential this
afternoon in a moderate to strongly unstable airmass. Latest GOES-16
visible satellite imagery shows a slowing outflow boundary from
earlier convection approaching the KC Metro, with both satellite and
radar confirming strong convergence into the boundary based on the
appearance of multiple cloud streets over the Metro and points
south. As such, have offered a tempo group starting at 19z for TSRA
at all KC terminals, with the knowledge that trends will have to be
monitored in case additional time is needed. Fcst models do
suggest that main cold front should move through the region by
this evening which should keep additional storm activity to the
south during the late evening and overnight hours, however
confidence remains marginal at this time. There will be some
potential for early morning fog at STJ Friday morning, however
will need to address that concern with later updates after
convective trends become established.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ057-060-103>105.
MO...Heat Advisory until 8 PM CDT this evening for MOZ028-029-037>039-
043>045-053-054.
&&
Mesoscale...32
Discussion...Leighton
Aviation...32Hazardous weather outlook, Jul 19, 4:59 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 459 AM CDT Thu Jul 19 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 459 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight .Thunderstorms... Isolated to scattered thunderstorms will remain possible across portions of northeastern Kansas and northwestern Missouri through the morning. Into the afternoon, additional thunderstorm development is expected along the surface boundary across western Missouri into southern Iowa. Strong to severe storms are possible, with the greatest chance in central to northern Missouri. Damaging winds and hail are the primary concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday No Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo Kurtz
In the hours before
Special weather statement, Jul 19, 1:26 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
126 PM CDT THU JUL 19 2018
MOZ037-043-044-191900-
Cass MO-Johnson MO-Jackson MO-
126 PM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHEASTERN
JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 200 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Jack, or 8 miles southeast of Lake Lotawana, moving southeast at
15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lone Jack, Kingsville, Strasburg and Pittsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri.
LAT...LON 3889 9423 3894 9411 3892 9411 3892 9405
3881 9390 3870 9413
TIME...MOT...LOC 1825Z 321DEG 15KT 3886 9411
GranaSpecial weather statement, Jul 19, 1:34 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
134 PM CDT THU JUL 19 2018
MOZ029-037-191915-
Jackson MO-Clay MO-
134 PM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY AND CENTRAL
JACKSON COUNTIES UNTIL 215 PM CDT...
At 134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kansas City, moving southeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown, Grain
Valley, North Kansas City, Sugar Creek, Claycomo, Lake Tapawingo,
Avondale, Kansas City Downtown, Birmingham, Unity Village and
Randolph.
This includes the following highways...
Interstate 70 in Missouri between mile markers 1 and 22.
Interstate 35 in Missouri between mile markers 1 and 11.
Interstate 29 near mile marker 0.
Interstate 470 between mile markers 3 and 16.
Interstate 435 between mile markers 53 and 69.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri. A Severe Thunderstorm Watch also remains in
effect until 900 PM CDT for northeastern Kansas.
LAT...LON 3909 9461 3912 9461 3915 9459 3920 9451
3899 9418 3885 9445
TIME...MOT...LOC 1834Z 311DEG 22KT 3909 9452
LaflinLocal storm report, Jul 19, 1:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND DMG WARRENSBURG 38.77N 93.74W
07/19/2018 JOHNSON MO LAW ENFORCEMENT
MULTIPLE REPORTS OF TREE AND POWER LINE
DAMAGE THROUGHOUT WARRENSBURG.
&&
JWLocal storm report, Jul 19, 1:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
141 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM TSTM WND DMG 1 NE CAMERON 39.75N 94.22W
07/19/2018 DEKALB MO EMERGENCY MNGR
DELAYED REPORT: THREE POWER POLES BROKEN AT
BASE, TREE DAMAGE, AND LARGE BUSINESS SIGN
KNOCKED OVER; ALL WITHIN THE NORTH SIDE OF
CAMERON.
&&
JWLocal storm report, Jul 19, 1:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM HAIL 1 ENE GREEN RIDGE 38.62N 93.40W
07/19/2018 E1.00 INCH PETTIS MO EMERGENCY MNGR
DELAYED REPORT.
&&
JWLocal storm report, Jul 19, 1:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
146 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM TSTM WND DMG KNOB NOSTER 38.77N 93.55W
07/19/2018 JOHNSON MO EMERGENCY MNGR
DELAYED REPORT, TIME MATCHED TO RADAR: TREE
BLOWN DOWN ON HOME.
&&
JWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:02 PM CDT | Special Weather Statement | EAX | Bates | 13 min |
| Jul 18, 9:22 PM CDT | Special Weather Statement | EAX | Bates | 23 min |
| Jul 18, 9:52 PM CDT | Special Weather Statement | EAX | Bates | 38 min |
| Jul 18, 10:01 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 44 min |
| Jul 19, 6:51 AM CDT | Special Weather Statement | EAX | Grundy | 39 min |
| Jul 19, 7:26 AM CDT | Special Weather Statement | EAX | Sullivan | 34 min |
| Jul 19, 7:52 AM CDT | Special Weather Statement | EAX | Livingston | 38 min |
| Jul 19, 7:58 AM CDT | Special Weather Statement | EAX | Sullivan | 47 min |
| Jul 19, 8:53 AM CDT | Special Weather Statement | EAX | Nodaway | 37 min |
| Jul 19, 9:02 AM CDT | Special Weather Statement | EAX | Carroll, Saline | 43 min |
| Jul 19, 9:26 AM CDT | Special Weather Statement | EAX | Gentry | 34 min |
| Jul 19, 9:53 AM CDT | Special Weather Statement | EAX | Pettis | 37 min |
| Jul 19, 10:15 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis, Saline | 30 min |
| Jul 19, 10:40 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 35 min |
| Jul 19, 10:56 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Ray | 34 min |
| Jul 19, 11:10 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Pettis | 24 min |
| Jul 19, 11:24 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Ray | 36 min |
| Jul 19, 12:16 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 29 min |
| Jul 19, 12:38 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis | 37 min |
| Jul 19, 1:10 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 24 min |
| Jul 19, 1:26 PM CDT | Special Weather Statement | EAX | Johnson | 34 min |
| Jul 19, 1:30 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 30 min |
| Jul 19, 1:34 PM CDT | Special Weather Statement | EAX | Jackson | 41 min |
| Jul 19, 1:52 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 38 min |
| Jul 19, 2:02 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette | 23 min |
| Jul 19, 2:05 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 40 min |
| Jul 19, 2:17 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 43 min |
| Jul 19, 2:20 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 25 min |
| Jul 19, 2:40 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 50 min |
| Jul 19, 2:43 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 32 min |
| Jul 19, 3:05 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 25 min |
| Jul 19, 3:23 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 35 min |
| Jul 19, 3:30 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 60 min |
| Jul 19, 3:31 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 29 min |
| Jul 19, 4:04 PM CDT | Special Weather Statement | EAX | Cass | 26 min |
| Jul 19, 4:15 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Jackson, Johnson, Lafayette | 60 min |
| Jul 19, 5:10 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 28 min |
| Jul 19, 6:30 PM CDT | Special Weather Statement | EAX | Schuyler | 15 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.